A recent study has shown an association between sudden death in those who were given the antibiotic trimethoprim-sulfamethoxazole (Bactrim) while already taking renin-angiotensin system blockers (ACE-inhibitors) or angiotensin receptor blockers (ARBs), heart medications.
This study, published in the BMJ last year, included residents of Ontario, Canada, 66 and older and were treated with ACE-inhibitors or ARBs, GeriPal reports. The researchers examined cases of sudden death in those who received an outpatient prescription for co-trimoxazole, amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin within seven days of death. Each case was matched with up to four controls for age, sex, kidney disease, and diabetes.
Of the 1,601,542 patients in the study treated with either an ACE-inhibitor or ARB, 39,879 died suddenly. Of these deaths, 1,110 occurred within seven days of a prescription for one of the study antibiotics, GeriPal reports. In the primary analysis, trimethoprim/sulfamethoxazole was associated with a significantly increased risk of sudden death compared to amoxicillin (odds ratio 1.38, 95% confidence interval 1.09 to 1.76 after adjustment). Ciprofloxacin also had a smaller but still significant increased risk of sudden death compared to amoxicillin (1.29, CI of 1.03 to 1.62).
The researchers could not determine if there is a causal relationship between the antibiotic and sudden death, but they hypothesize that it may be due to the drug’s ability to raise potassium levels. But the researchers did not have any data on serum potassium concentrations. The researchers caution that limitations to this trial prevent a definitive answer. The cases and controls were very different (the sudden-death cases were more likely to have heart failure, renal failure, and more co-morbidities). And the researchers did not know why the individuals had been prescribed the antibiotics.But the results point toward greater caution in prescribing Bactrim to those taking ACE-inhibitors and ARBs, and closer monitoring of potassium levels in those patients.